|Photo by Tom Marshall
BIG FORUM—About 200 people attended a public forum last Thursday on the dangers of heroin at Montgomery County High School. Mt. Sterling police detectives discussed signs of drug abuse and possible overdose, among other things.
|Heroin forum draws crowd of 200
|By Tom Marshall
Senior Advocate writer
About 200 people, including a large contingent of young people, attended an educational forum on heroin last Thursday at Montgomery County High School.
The forum was never more timely than now, just weeks after a rash of more than 20 overdoses, among them one fatality, struck the community within a short time frame.
The event was hosted by Montgomery County ADAPT (Alcohol and Drug Abuse Prevention Team) and Montgomery County Schools.
Bobby Stinnett, an ADAPT member member who introduced the speakers, started by encouraging parents to have conversations with their children about the consequences of using alcohol and drugs.
To illustrate his message, Stinnett pointed to a recent event in which a 5-year-old New Jersey boy reportedly brought 30 packs of heroin to school in his lunch box.
“It is very important to conversate, teach and educate the little ones about the current situation going on,” he said.
Superintendent Matt Thompson, the father of 10- and 8-year-old children, had the same message.
“I have to tell you is that I’ve come to the conclusion that the best gift we can give our young people is information and education about this topic,” he said. “They have to know about it, they have to be able to have your guidance as the adults in their life. They have to have this information because otherwise how will they know the right decisions to make.”
Mt. Sterling Police David Charles introduced speakers from his dept. by saying his officers are in a war to keep the community safe from the dangers of heroin and other drugs.
“We’re in a battle for our community,” he said. “We are not in a battle with those who are addicted. Those who are addicted deserve our compassion and our help. ... Our battle is with those who are bringing this poison into our community. We are committed to that battle along with the sheriff’s dept., the Kentucky State Police, the Drug Enforcement Administration, as well as Alcohol, Tobacco and Firearms.”
Det. Chris Haddix acknowledged the recent rash of overdoses during the presentation he gave alongside police Det./Sgt. Jimmy Daniels.
Haddix told the audience that events started about 6 p.m. Aug. 24 when a shipment of heroin-fentanyl mix arrived in Mt. Sterling from the Cincinnati area.
Within about an hour the first overdose occurred and would total 12 by the end of the night, he said.
During that period, Haddix said the crisis in Montgomery County was among the communities mentioned in USA Today for the approximately 225 overdoses that occurred in four counties in four states.
In about a week’s time, Montgomery County experienced more than 20 overdoses, including one fatality, he said.
Haddix said most were saved through use of the drug Narcan, which is available to first responders in the community. He said the police dept. alone has saved 16 lives through use of Narcan.
The drug comes in a nasal mist spray that reverses the effects of opiates and restores breathing.
An officer on all three of the dept.’s shifts has the drug available through a partnership with the Montgomery County Fire Dept., Haddix said. Each dose costs about $45.
It’s worth it, Haddix said.
“That is somebody’s sister, brother, husband, wife,” he said. “That’s not a high price to pay.”
First responders, however, don’t always get there in time.
Haddix noted that 10 people have already died this year as result of drug overdose. That exceeds the pace of the last two years when 12 occurred throughout each entire year.
An investigation involving multiple agencies looked into the recent rash of overdoses and eventually located the suspected SOS (Source of Supply) as an individual in Cincinnati, Haddix said. That person now faces federal charges.
Detectives blamed the recent rash of overdoses primarily on a combination of heroin-fentanyl delivered here. They said they also found evidence of the presence of carfentanil, which has been used as an elephant tranquilizer.
Fentanyl is considered 80 to 100 times more powerful than morphine. Carfentanil is considered 10,000 times more powerful, Daniels said. Both are sometimes mixed with heroin.
Daniels said the combination of drugs are so dangerous because the users never know the makeup of the drugs they are using.
Haddix told the crowd that prescription pills were still the preferred drug of choice when he came to the dept.’s criminal investigations unit in 2010, but has quickly been overtaken by the popularity of heroin.
Haddix said that’s because the price of prescription painkillers has risen as availability has dwindled due to legislation and enforcement.
He noted that a 30 milligram pill of oxycodone now costs $45 to $50 while you can purchase a tenth of a gram of heroin for $25 to $30.
Daniels explained that the heroin can be used in a multitude of ways: injected also known as “banging,” smoked or snorted.
Those seeking the intensity of that first high are said to be “chasing the dragon,” the detective said.
The detectives said most of the local heroin supply comes from Detroit, Mich., and Dayton, Ohio,
The Dayton dealers prefer to distribute the heroin in capsules, but the drug also comes wrapped in bindles or aluminum foil, as well as tiny balloons.
Daniels gave the audience some of the physical signs of heroin abuse.
They may include track marks that can be easily seen or hidden very well. Users sometimes inject in the hands, legs, feet, neck or anywhere a good vein can be found to avoid detection, Daniels said.
Some of the signs of heroin, use, according to the detective, are the presence of syringes, syringe caps, burnt spoons, belts, tubing, rubber bands or tourniquets.
Signs of those who might be snorting the drug include cut straws lying around, rolled up paper into a tube, rolled up dollar bills, broken pen tubes, glass tubes or anything that can mimic a straw, he said.
Tell-tale indications that someone may be smoking heroin can include the presence of burnt aluminum foil with black residue, rolling papers, burnt wrappers, glass pipes, clear glass light bulbs, lighters, strong chemical smell emanating from a room or black powder substane on walls, furniture, etc., Daniels said.
Some of the physical symptoms of heroin abuse are dry mouth, flush skin, pupils extremely constricted, being “on the nod” (falling asleep while talking or performing activites), confusion, itching, nausea, nausea or vomiting, contipation, wearing long sleeves to hide tracks, not eating or slow breathing, the detective said.
Signs of an overdose can include difficulty breathing, decreased breathing, stomach cramps, dilated pupils, white patches on the tongue, drop in blood pressure, reduced heart rate, bluish color of the mouth/lips, confusion, very loud snoring/gurgling sounds, disorientation, untouchable (can’t wake up), floppy arms and legs or no response to stimulation, Daniels noted.
Among the speakers was local Dr. Taufik Kassis, a member of the American Board of Addiction Medicine.
He explained some of the history surrounding opium and development of heroin and its emergence as a drug of abuse, as well as the physical affects of addiction.
Kassis also explained the benefits of medical assisted treatment of addiction, such as use of the drug suboxone to offset the cravings that come with opiate addiction.
He noted that 22.5 million people needed treatment for alcohol and drug abuse in 2014.
“The thing I want you to go away with is that addiction is a disease and not a moral weakness,” Kassis told the crowd.
During the forum Charles encouraged anyone seeking information about treatment to visit the ADAPT Facebook page or the organization’s website at www.mcadapt.com. The group meets 10 a.m. the third Monday of the month at the Montgomery County Health and Civic Center. The public is welcome.
Shepherd’s Shelter/Ross Rehab and Pathways also distributed literature about thei